PE: General: Drowsy with decreased responsiveness to noxious stimulus
VS: HR 100 RR 10 BP 85/40 Temp 37.5 Room Air Pulse Oximetry 91%
HEENT: Pupils 1 mm, sluggish but reactive
PULM: CTA B/L with decreased excursion
ABD: Soft, NT, ND, Decreased BS
EXT: Peripheral cyanosis
Skin: Warm, dry, cap refill 3 sec
Neuro: Nonfocal, no rigidity/clonus
What are your initial actions? The history here is obvious so this, unlike other causes of mental status changes, is an easy diagnosis. As with all patients seen in the ED your primary concerns are obviously this child’s poor respiratory efforts which might progress to respiratory arrest. Immediate administration of oxygen and proper use of BVM are imperative while IV access is simultaneously being obtained. An alternative action could be endotracheal intubation which would certainly provide adequate oxygenation and ventilation as well. However, intubation could be obviated with adequate BVM and administration of antidotal therapy.
What antidote is required? Administration of naloxone is required to reverse the respiratory depression associated with opiate poisoning. Although naloxone can be administered in several ways, intravenous is the preferred route since it can be easily and rapidly titrated. A starting dose of 0.1mg/kg IV should be administered and can be repeated every 1 minute until respiratory embarrassment is reversed.
After use of BVM, oxygen and a single dose of IV naloxone the child respiratory rate increases and the lethargy improves. However, approximately 45 minutes later the child’s clinical condition recurs requiring an additional 0.1mg/kg naloxone administration.
What happened? Buprenorphine and its active metabolite, norbuprenorphine, are partial µ-agonist opiates with extremely long elimination ½ lives of >30 hours. Because the ½ life of naloxone is only 45 minutes, narcosis returned in this patient. Additionally, larger than normal amounts of naloxone may be required to reverse toxicity so naloxone should be aggressively and frequently used until clinical reversal is achieved.
What is Suboxone? Suboxone is the combination of buprenorphine and naloxone administered as a sublingual tablet. Naloxone is added to deter intravenous injection of buprenorphine since oral naloxone possesses high first-pass metabolism, and intravenous injection of Suboxone will produce rapid onset of withdrawal symptoms. Subutex is buprenorphine without the addition of naloxone. Buprenorphine is used for opiate addiction since it is long acting and is only a partial agonist with a relative ceiling on respiratory depression for adults. Although buprenorphine is a partial opiate agonist, children may be more sensitive to its effects since they are not opiate dependent. Additionally, because of the drug’s long elimination ½ life, toxicity in a child may be prolonged.
What tests are required at this point? No tests are required in this case since the history, physical examination and clinical course are typical for a long-acting opiate. If confirmation is required standard urine drug screen testing may be unhelpful since buprenorphine, along with other opiates such as propoxyphene and methadone, may not be detected. Confirmation with comprehensive urine drug screen (gas chromatography) may be required to identify the drug qualitatively.
What should be done now? A naloxone continuous infusion of 2/3 the awakening dose should now be administered since the patient has required more than a single naloxone dose for respiratory depression.
What should the disposition be for this patient? This patient should be admitted to a pediatric intensive care unit and maintained on the naloxone infusion for 24 hours. After that time the infusion can be stopped, and the patient should be observed for re-narcosis. The data regarding buprenorphine ingestions in children are limited; however a single four milligram ingestion produced long-lasting opiate poisoning. Therefore, at minimum confirmed or suspected single pill ingestions in a child require 24 hour admission for cardiac and respiratory monitoring with naloxone readily available at the bedside.
Kenneth Katz, MD, is the Medical Director of the Pittsburgh Poison Center and an assistant professor of EM toxicology at UPMC.